Hi! I am a new member as well. I am about 99.9% I know at least part of what is causing this....and first off, no, pain meds do not affect you differently than others.....I am the same. I just quit the pain meds I have been on for three years because I was prescribed a non-narcotic med that had the "side effect" of relieving neuropathic pain (which, apparently is the type I have). And the pain relief is BETTER than ANY pain medication...now just to get my brain back to normal!
Just to give you a little background on me...I am normally (without my brain being affected over the years by pain medication) a very outgoing, pretty energetic, caring, welcoming, typically pretty smart person. Also, my husband used to complain (before pain meds) that I was gone too much! Now he says I don't get out enough...which is VERY TRUE! Just going to my monthly dr.'s appointments with the pain management doctor takes LITERALLY every bit of mental energy I can put together!
But what I think is more than likely your problem is.....low testosterone due to taking longer chronic pain medications! Do a google search on "MS Contin and testosterone" and you will get tons of information. I am actually a little surprised your doctor, since you are male hasn't put you on testosterone replacement therapy along with the pain meds. The sustained released pain meds (from my research) are the ones that cause the testosterone problems the most. My PM dr. regularly prescribes testosterone along with pain meds for MEN, but I had to go to another doctor to get my hormone levels checked and then prescribed testosterone because I am a woman. I looked over my blood tests from a couple of years ago with this doctor and my testosterone was low then but never addressed, I had no clue. One day, I truly feel it was a God thing, I was feeling very lethargic but got just a small amount of mental energy and remembered seeing an advertisement for "Testim" at the dr.'s office. And I had every single one of the symptoms on the advertisement, except for "ED" which I can't have since I am a woman....but I would say i definitely had the female version of "ED."
Do a search on pain meds and their effect on testosterone in the body and you will find some really helpful information to bring to your doctor if he/she isn't educated about this. I, personally, don't think that physicians are very well informed about stuff like this but then they aren't the ones who have to suffer from the side effects either! UGH! So we have to be our own advocates.
If you need links to specific information on testosterone, let me know. One other thing I thought I'd share, one article I read about testosterone therapy...the man that the article was about was able to actually lower their dose of pain medication drastically because testosterone actually helps pain medication work!!! So that may be another reason why the longer people are on pain meds the more they need....
Subutex - 2mg daily, Aleve, Tylenol, Wellbutrin for chronic pain that I've had for six years. Arthroscopic hip surgery 2007; Compressed nerves in low back due to bone spur causing low back and bilateral burning pain.
Wife and mother of two children. I HATE what pain medications have done to my life. I have went from a very outgoing person into a low energy, unambitious person!